Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 24, 2017, 5:43 PM EDT for Carroll County, Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 5:43 PM EDT (21:43 UTC)
- Expired
- May 24, 2017, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY
The radar
The Cincinnati radar (KILN), 121 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:41 PM EDT | FLASH FLOOD | 5 E Vevay, KY | MULTIPLE ROADS CLOSED THROUGHOUT COUNTY DUE TO HIGH WATER. |
| May 24, 7:43 PM EDT | FLASH FLOOD | 5 Wnw Warsaw, IN | PORTION OF MARKLAND PIKE CLOSED DUE TO HIGH WATER. |
| May 24, 8:15 PM EDT | FLASH FLOOD | 1 Wsw Warsaw, KY | PORTION OF HWY 42 CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WGUS51 KILN 242143 FFWILN INC155-KYC041-077-250045- /O.NEW.KILN.FF.W.0027.170524T2143Z-170525T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 543 PM EDT WED MAY 24 2017 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Central Switzerland County in southeastern Indiana... Eastern Carroll County in northern Kentucky... Western Gallatin County in northern Kentucky... * Until 845 PM EDT. * At 541 PM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to two inches of rain have already fallen. Heavy rain continues to fall with another 1 to 2 inches possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and US Route 42 at State Route 184. In addition, places along the following streams may be affected... Craigs Creek, Vera Cruz Branch, and Turtle Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508 $$
3 follow-up statements
180 WGUS71 KILN 242320 FFSILN Flash Flood Statement National Weather Service Wilmington OH 720 PM EDT WED MAY 24 2017 INC155-KYC041-077-250045- /O.CON.KILN.FF.W.0027.000000T0000Z-170525T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Switzerland IN-Carroll KY-Gallatin KY- 720 PM EDT WED MAY 24 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL AND WESTERN GALLATIN COUNTIES REMAINS IN EFFECT Until 845 PM EDT... At 718 PM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to three inches of rain have already fallen. The heavy rainfall has ended across the area, although additional light showers continue. Runoff from the earlier excessive rain will cause flash flooding to occur. Some locations that will experience flooding include... Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and US Route 42 at State Route 184. In addition, places along the following streams may be affected... Craigs Creek, Vera Cruz Branch, and Turtle Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508 $$
554 WGUS71 KILN 242349 FFSILN Flash Flood Statement National Weather Service Wilmington OH 749 PM EDT WED MAY 24 2017 INC155-KYC041-077-250045- /O.CON.KILN.FF.W.0027.000000T0000Z-170525T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Switzerland IN-Carroll KY-Gallatin KY- 749 PM EDT WED MAY 24 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL AND WESTERN GALLATIN COUNTIES REMAINS IN EFFECT Until 845 PM EDT... At 745 PM EDT, local law enforcement reported flash flooding is occurring in western parts of Gallatin County with standing water over some roads in Switzerland and Carroll Counties. Radar estimates that up to three inches of rain have already fallen. Radar indicated that the heavy rainfall has ended across the area. However, runoff from the earlier excessive rain will cause flash flooding to continue to occur. Some locations that will experience flooding include... Warsaw, Florence, Kentucky Speedway, Sparta, Ethridge, Markland and US Route 42 at State Route 184. In addition, places along the following streams may be affected... Craigs Creek, Vera Cruz Branch, and Turtle Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508 $$
492 WGUS71 KILN 250037 FFSILN Flash Flood Statement National Weather Service Wilmington OH 837 PM EDT WED MAY 24 2017 INC155-KYC041-077-250047- /O.EXP.KILN.FF.W.0027.000000T0000Z-170525T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Switzerland IN-Carroll KY-Gallatin KY- 837 PM EDT WED MAY 24 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL SWITZERLAND...EASTERN CARROLL AND WESTERN GALLATIN COUNTIES WILL EXPIRE AT 845 PM EDT... Flood waters are receding and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3886 8494 3871 8487 3868 8500 3881 8508 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:38 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 24, 3:38 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 338 PM EDT Wed May 24 2017 .SYNOPSIS... An unsettled pattern will be present across the region through the week. An area of low pressure will meander across the region through Thursday. Multiple systems will then work across the area Friday through Tuesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... An area of low pressure will move into the region this evening. Showers and some thunderstorms will rotate around this feature. Precipitation may be heavy at times. With low LCLs cannot rule out some tornado potential through the early evening hours. Will continue to mention the severe threat in the HWO and added additional flash flood risk wording across western portions of the region. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Showers and isolated thunderstorms will continue to be possible on Thursday as an area of low pressure meanders across the region. With the cloud cover associated with the low, temperatures will struggle to rise and are only expected to make it into the middle 60s. As the low moves off out of the area precipitation chances will taper off Thursday night. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Mid level ridging will push east across the region through the day on Friday leading to dry conditions and seasonable temperatures. As the ridge pushes east, a developing southwesterly flow pattern will allow for occasional mid level short waves to cross the area through the weekend. This will result in a chance of showers an thunderstorms Saturday and Sunday with highs both days in the upper 70s. An upper level low will slowly drop down across the northern Great Lakes through early next week. As it does, some weak energy will rotate around it, bringing some lower chances of precipitation through the rest of the long term period. Temperatures will also cool off a bit with highs mainly in the low to mid 70s through Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... An area of low pressure will meander across the area through the TAF period. This will allow for reduced visibilities with intermittent showers and thunderstorms. The most widespread coverage of precipitation is expected to be across KCVG and KLUK. In addition, cigs will be reduced as well especially later during the overnight hours into the daytime hours on Thursday. OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR visibilities possible. MVFR ceilings, visibilities, along with a chance of thunderstorms possible Friday night into Sunday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Novak NEAR TERM...Novak SHORT TERM...Novak LONG TERM...JGL AVIATION...Novak
Hazardous weather outlook, May 24, 3:34 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 334 PM EDT Wed May 24 2017 KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-251945- Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware- Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH- Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown- Highland-Adams-Pike-Scioto- 334 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. A deep low pressure system will be present over the region. Thunderstorms that develop may get some added energy if sunshine is able to break through the cloud deck. These stronger isolated storms have the potential to create damaging winds or possibly a weak tornado through the early evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather conditions. INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060- 061-070-077-251945- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery- Butler-Hamilton- 334 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. A deep low pressure system will be present over the region. Thunderstorms that develop may get some added energy if sunshine is able to break through the cloud deck. These stronger isolated storms have the potential to create damaging winds or possibly a weak tornado through the early evening hours. Rain may be heavy at times through tonight leading to a flash flood risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather conditions.
In the hours before
Special weather statement, May 24, 5:41 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT WED MAY 24 2017
INZ075-080-KYZ089>091-242215-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Gallatin KY-
541 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND...
EASTERN CARROLL...SOUTHERN BOONE AND GALLATIN COUNTIES UNTIL 615 PM
EDT...
At 541 PM EDT, radar indicated a strong thunderstorm over Florence,
moving north at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Rising Sun, Warsaw, Florence, Kentucky Speedway, Glencoe, Fairview,
Sparta, Patriot, Ethridge, Center Square, Aberdeen, Interstate 71 at
US Route 127, Steele Bottom, Markland, East Enterprise, Rabbit Hash,
Allensville, Quercus Grove, Mount Sterling and North Landing.
This includes I-71 in Kentucky between mile markers 55 and 64.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3895 8484 3872 8478 3872 8480 3871 8481
3870 8483 3871 8483 3870 8484 3868 8502
3889 8512
TIME...MOT...LOC 2141Z 164DEG 8KT 3878 8494
HainesThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:28 PM EDT | Special Weather Statement | ILN | Owen | 32 min |
| May 24, 4:57 PM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin | 3 hr |
| May 24, 5:07 PM EDT | Flash Flood Watch | ILN | Boone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more | 18 hr |
| May 24, 5:41 PM EDT | Special Weather Statement | ILN | Gallatin | 34 min |
| May 24, 11:18 AM EDT | Special Weather Statement | ILN | Fayette | 27 min |
| May 24, 4:38 PM EDT | Areal Flood Advisory | ILN | Ripley | 5 hr |
| May 24, 6:33 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ohio | 3 hr |
| May 24, 7:37 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Union, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.